Alert archive / Florida / High Surf Advisories in 2012
High Surf Advisory 1, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Mar 7, 2012, 3:54 AM EST for Volusia County, Florida. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2012, 3:54 AM EST (08:54 UTC)
- Expired
- Mar 7, 2012, 10:00 PM EST
- In force
- 18 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
353 WHUS42 KMLB 070854 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 354 AM EST WED MAR 7 2012 FLZ047-054-059-064-141-147-080300- /O.NEW.KMLB.SU.Y.0001.120307T0854Z-120308T0300Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 354 AM EST WED MAR 7 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. * TIMING...THE SURF ZONE WILL BE HAZARDOUS THROUGH TONIGHT. * IMPACTS...ROUGH AND DANGEROUS SURF WITH LARGE BREAKING WAVES ARE EXPECTED AT THE ATLANTIC COAST BEACHES THROUGH TONIGHT. THE APPROACH OF THE FULL MOON WILL RISK FOR RIP CURRENTS WHICH ARE LIKELY TO BE STRONG. MINOR BEACH EROSION WILL BE POSSIBLE NEAR THE TIMES OF HIGH TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LARGE AND DANGEROUS SURF CONDITIONS...RIP CURRENTS AND LOCALIZED MINOR BEACH EROSION. EVEN EXPERIENCED SWIMMERS CAN BE KNOCKED DOWN BY THE FORCE OF LARGE BREAKING WAVES. IT IS RECOMMENDED TO NOT ENTER SURF. && $$ PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW RIP CURRENT HAZARD... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
1 follow-up statement
429 WHUS42 KMLB 071637 CFWMLB COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MELBOURNE FL 1137 AM EST WED MAR 7 2012 FLZ047-054-059-064-141-147-080300- /O.CON.KMLB.SU.Y.0001.000000T0000Z-120308T0300Z/ SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA- NORTHERN BREVARD- 1137 AM EST WED MAR 7 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HIGH RIP CURRENT RISK THROUGH THIS EVENING... * TIMING...THE SURF ZONE WILL BE HAZARDOUS THROUGH TONIGHT. * IMPACTS...ROUGH AND DANGEROUS SURF WITH LARGE BREAKING WAVES ARE EXPECTED AT THE ATLANTIC COAST BEACHES THROUGH TONIGHT. THE APPROACH OF THE FULL MOON WILL INCREASE THE RISK FOR RIP CURRENTS...WHICH ARE LIKELY TO BE STRONG...THROUGH THIS EVENING. MINOR BEACH EROSION WILL ALSO BE POSSIBLE NEAR THE TIMES OF HIGH TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LARGE AND DANGEROUS SURF CONDITIONS...RIP CURRENTS AND LOCALIZED MINOR BEACH EROSION. EVEN EXPERIENCED SWIMMERS CAN BE KNOCKED DOWN BY THE FORCE OF LARGE BREAKING WAVES. IT IS RECOMMENDED TO NOT ENTER THE SURF. && $$ PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE NEW RIP CURRENT HAZARD... HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 7, 3:31 AM EST, 23 minutes earlier.
Area forecast discussion, Mar 7, 3:31 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
331 AM EST WED MAR 7 2012
.DISCUSSION...
...STIIL BREEZY TODAY...
...HAZARDOUS BEACH/BOATING CONDITIONS...
TODAY-TONIGHT...TIGHT PRESSURE GRADIENT IN PLACE ACROSS THE FLORIDA
PENINSULA THIS MORNING AS A STRONG SURFACE HIGH MEANDERS JUST TO THE
EAST OF THE CAROLINA COAST. THOUGH WINDS HAVE DIMINISHED SOMEWHAT
WITH NIGHT OVER THE INTERIOR...BREEZY TO WINDY CONDITIONS HAVE
CONTINUED ALONG THE COAST WITH WINDS 15-20MPH AND GUSTY THROUGH THE
NIGHT. THESE WINDS ALONG WITH THE DENSE STRATOCUMULUS DECK PUSHING
ONSHORE WILL KEEP COASTAL TEMPS IN THE MID TO UPPER 60S WHILE INLAND
LOCATIONS WILL DIP INTO THE UPPER 50S/LOW 60S BY SUNRISE.
RADAR CONTINUES TO SHOW A FEW SPRINKLES AND LIGHT RAIN SHOWERS
EMBEDDED IN THE STRATOCU DECK OVER THE LOCAL ATLANTIC...AND THOUGH
CONDITIONS BELOW THE DECK AROUND 5-6KFT REMAIN FAIRLY DRY...A FEW OF
THESE MAY PRODUCE LIGHT RAINFALL AS THEY MOVE ONSHORE AND HAVE
INCLUDED THE MENTION IN THE FORECAST FOR TODAY AND TONIGHT. DUE TO
THE STRENGTH OF THE WINDS WILL PUT OUT ANOTHER LAKE WINDS ADVISORY
FOR COASTAL COUNTIES FOR TODAY ALONG WITH A HIGH SURF ADVISORY AS
THE ONSHORE FLOW CONTINUES TO CREATE DANGEROUS ROUGH SURF.
COMBINATION OF ONSHORE FLOW AND CLOUD COVER WILL KEEP MAX TEMPS NEAR
AVERAGE IN THE MID TO UPPER 70S WITH A FEW LOW 80S OVER THE
INTERIOR. AS THE GRADIENT RELAXES SLIGHTLY OVERNIGHT ONSHORE FLOW IS
EXPECTED TO BE NOT QUITE AS BRISK. PARTLY CLOUDY SKIES WILL CONTINUE
WITH OVERNIGHT LOWS ONCE AGAIN IN THE MID TO UPPER 60S ALONG THE
COAST AND UPPER 50S/LOW 60S IN THE INTERIOR.
THU...HIGH PRESSURE RIDGE JUST TO THE NORTH OF THE STATE WILL
PROVIDE A BREEZY EAST/SOUTHEAST WIND FLOW. THE GFS STILL INDICATES
MOISTENING TO 1.3 INCHES PRECIPITABLE WATER IN THE SOUTH WITH SMALL
SHOWER CHANCES...SO WILL MAINTAIN SLIGHT CHANCE POPS THERE.
OTHERWISE CONTINUED GRADUAL MODERATION OF MAX TEMPS WITH READINGS IN
THE UPPER 70S TO AROUND 80 IMMEDIATE COAST AND LOWER/MID 80S WELL
INLAND.
FRI...SURFACE RIDGE AXIS WILL SETTLE INTO THE NORTHERN PENINSULA.
THIS WILL CAUSE LOW LEVEL WINDS TO WEAKEN. THE GFS SHOWS SOME
HIGHER MOISTURE 1.2 TO 1.3 INCHES PRECIPITABLE WATER TRAPPED AS
THIS RIDGE TRANSITION OCCURS. MOS POPS ARE 20-30 PERCENT
AREAWIDE...SO WILL INCLUDE A SLIGHT CHANCE FOR AFTERNOON SHOWERS.
WEEKEND...THE MODELS SHOW BACK DOOR FRONT SLIDING INTO THE
NORTHERN PENINSULA AND WASHING OUT. RESIDUAL MOISTURE WILL KEEP
SMALL SHOWER CHANCES ACROSS THE NORTH HALF. ONSHORE WINDS WILL
FRESHEN WHICH SHOULD KNOCK A FEW DEGREES OFF MAX TEMPS BUT STILL
ABOVE NORMAL IN THE UPPER 70S TO LOWER 80S.
MON-WED...SURFACE HIGH PRESSURE RIDGE AXIS WILL REMAIN TO OUR
NORTH AND ONSHORE FLOW WILL CONTINUE. MOISTURE VALUES ARE FORECAST
TO BE LOWER AND MOS POPS ARE NEARLY UNIFORM AT 10 PERCENT THROUGH
THE PERIOD SO WILL NOT INCLUDE ANY POPS FOR THIS PERIOD. LITTLE
CHANGE IN ABOVE NORMAL TEMPS.
&&
.AVIATION...TIL 07/15Z...INTERIOR SITES E SFC WNDS AROUND 10KTS WITH
SCT TO OCCASIONALLY BKN STRATOCU FL040-060. AT THE COAST...E SFC
WNDS 13-18 KTS WITH G20-25 KTS AND PREVAILING CIGS FL050-070 IN
MARINE STRATOCU. AFT 07/15Z...E SFC WNDS 18-22 KTS WITH SFC G25-30
KTS ACROSS THE ENTIRE REGION WITH STRATOCU DECKS FL050-070
CONTINUING. -SHRA POSSIBLE OVER LCL ATLC AND AT COAST.
&&
.MARINE...
TODAY-TONIGHT...HAZARDOUS BOATING CONDITIONS WILL CONTINUE THROUGH
TONIGHT AS STRONG EASTERLY FLOW CONTINUES ON THE SOUTH SIDE OF THE
SFC HIGH OFFSHORE THE CAROLINAS. EAST WINDS WILL CONTINUE AT
20-25KTS AND GUSTY...DROPPING SLIGHTLY TO 15-20KTS FOR THE NEARSHORE
WATERS NORTH OF THE CAPE AND AROUND 20KTS ELSEWHERE LATE TONIGHT AS
THE GRADIENT RELAXES SLIGHTLY. STEEP WIND WAVES WILL CONTINUE AT 6-8
FT NEAR SHORE AND 8-10 FT OFFSHORE WITH DOMINANT PERIODS 7-9 SEC.
THU-FRI...BREEZY EAST/SOUTHEAST WIND FLOW STILL INDICATED THU AS
AXIS OF HIGH PRESSURE RIDGE STAYS TO OUR NORTH. THE RIDGE WILL
WEAKEN AND SHIFT CLOSER TO THE WATERS ON FRI...WHICH WILL CAUSE
WINDS TO DIMINISH TO AROUND 10 KNOTS.
SAT-SUN...THE WATERS SHOULD START OUT IN A RELATIVELY LOOSE
GRADIENT ON SAT THEN A BACK DOOR FRONT DROPPING SOUTH OVER THE
ATLANTIC IS PROGGED TO GRADUALLY BECOME DIFFUSE...BUT
NORTHEAST/EAST WINDS SHOULD PICK UP TO 10-15 KNOTS IN THE
AFTERNOON. EAST WINDS ON SUNDAY LOOK TO BE NEAR 15 KNOTS.
&&
.FIRE WEATHER...
TODAY...STRONG ERLY SFC/TRANSPORT FLOW CONTINUES THROUGH THIS
AFTERNOON. THE ONSHORE FLOW HAS MODIFIED THE AIRMASS ACROSS THE
REGION...AND RH VALUES ARE EXPECTED TO REMAIN ABOVE 40 PERCENT THIS
AFTERNOON OVER THE INTERIOR. HOWEVER...THE STRENGTH OF THE FLOW WILL
GENERATE HIGH DISPERSION INDEXES AREAWIDE THAT WILL MAINTAIN A LOW
BUT PERCEPTIBLE WILDFIRE WEATHER HAZARD AND PRESENT CONTROL PROBLEMS
FOR ANY NEW OR ONGOING FIRES.
THU-SUN...ONSHORE FLOW WILL BE ON THE BREEZY SIDE THU...THEN
WEAKEN FRI...AND INCREASE LATE SAT INTO SUN...BUT NOT BE AS BREEZY
AS RECENT DAYS. MIN RH VALUES ARE FORECAST TO BE ABOVE 40 PERCENT
THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 75 61 80 62 / 10 10 10 10
MCO 78 60 84 62 / 10 10 10 10
MLB 77 67 81 66 / 20 20 10 10
VRB 78 66 81 65 / 20 20 20 10
LEE 77 59 83 62 / 10 10 10 10
SFB 78 60 82 63 / 10 10 10 10
ORL 77 61 82 63 / 10 10 10 10
FPR 77 67 81 66 / 20 20 20 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING FOR COASTAL VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN
BREVARD-SOUTHERN BREVARD-ST. LUCIE.
HIGH SURF ADVISORY UNTIL 10 PM EST THIS EVENING FOR COASTAL
VOLUSIA-INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN
BREVARD-ST. LUCIE.
AM...SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET
20 TO 60 NM OFFSHORE.
&&
SHORT TERM/AVIATION...MOSES
LONG TERM....LASCODYHazardous weather outlook, Mar 6, 6:02 PM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 602 PM EST TUE MAR 6 2012 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-071000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 602 PM EST TUE MAR 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... A FRESH TO STRONG EASTERLY BREEZE WILL PERSIST OVERNIGHT AS STRONG HIGH PRESSURE PUSHES OFF THE EASTERN SEABOARD. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL OF THE EAST CENTRAL FLORIDA COASTAL WATERS. OCCASIONAL GUSTS NEAR GALE FORCE WILL BE POSSIBLE OVER THE OFFSHORE WATERS SOUTH OF SEBASTIAN INLET. SEAS UP TO 6 TO 9 FEET OVER THE NEARSHORE WATERS AND 8 TO 10 FEET OVER THE OFFSHORE WATERS CAN BE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. A HIGH PRESSURE RIDGE AXIS WILL REMAIN NORTH OF EAST CENTRAL FLORIDA THROUGH SATURDAY. THIS WILL PRODUCE AN EXTENDED PERIOD OF STRONG WINDS OVER A LONG EASTERLY FETCH WHICH WILL RESULT IN HAZARDOUS SEAS...ROUGH SURF AND DANGEROUS RIP CURRENTS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. MOSES/GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 3:54 AM EST | Lake Wind Advisory | MLB | Volusia | 15 hr |
Nearby
High Surf Advisories in Florida, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.